Th DC Voice
  • Juneteenth Freedom Day. African-American Independence Day.
  • Remebering Black Wall Street. Banner

COVID Vaccine Affecting Your Period? Get Ready to be Gaslit By the Medical Industry

There’s an immense controversy that still surrounds the COVID-19 vaccine. Another unfortunate side effect is currently being discussed across social media. People are noticing their first period after the 2nd shot, regardless of the brand, has been much worse than they are accustomed to. The main problem is that periods are heavier in flow. The second is they are more painful. Even people who use birth control to regulate their cycle noticed a change in their periods. The issue is that people that live with conditions like endometriosis, polycystic ovary syndrome (PCOS), or adenomyosis already struggle with debilitating periods. Hearing news that periods could be worse can dissuade them from being vaccinated altogether. Even worse, the entire medical industry is gaslighting anyone who attempts to get answers. The main response that I personally found when researching this issue was “research does not suggest that there is a link” or similar verbiage.

WHY?

In theory, any vaccine could put stress on the body’s immune system. That stress can cause the rest of the body to react in strange ways. Menstrual cycles are known to be impacted by things like stress or depression. However, stating that all of these people are “just stressed” seems like an oversimplification of an issue that could be more urgent. Again in my research, I only found one doctor across about 20 articles who actually felt there should be more discussion on the topic. Dr. Akshat Jain, a hematologist specializing in bleeding disorders in adolescents. According to Dr. Jain, inflammatory cells are caused by the vaccine. They can modulate the estrogen response in the body, causing heavier periods. It would be extremely difficult to find a control group now to do further research. Jain states that we can only rely on people who come forward about it.  

MY EXPERIENCE

My personal experience with my period and the second shot was similar to everyone else’s. As someone who is on medication to regulate and shorten my cycle, the second shot did interfere with my period. Though not really surprising because they specifically mention that certain vaccines or antibiotics can deem birth control or other similar period regulating medications ineffective. Luckily for me, the pain was manageable with my prescribed NSAID. However, everything else was a spiral. I had some intense mood swings throughout. The worst part was the length and volume of my flow. My entire period lasted about TEN days! About 5 days of spotting and 5 days of an actual flow. My period was the heaviest it has been in a very long time. While I wish that was something I had known could happen beforehand, I still do not regret getting the vaccine.   

THE MAIN PROBLEM

The problem is that of course data does not suggest that there is a link. Virtually nobody researched this issue during the vaccine trials. While the focus of trials is usually allergic reactions, fatalities, and other “serious” complications. Whether or not a period gets worse up to a month after the shot was not up for discussion. The issue becomes twofold however because people with menstrual ailments are often disregarded by doctors as it is. There is not enough successful research done to begin with on the causation of gynecological illnesses. There is a laundry list of women with serious period pain that have been told to “take an extra pain reliever” with zero follow-ups. Women are frequently brushed off in medical crises because they simply are not believed or listened to. Where does that leave anyone that is concerned or afraid of the vaccine for this specific reason? 

CONCLUSION

The answer to that question is extremely complicated. Mainly because a million other questions arise as a result. If the vaccine affects my period, could fertility also be at risk? Will this be a problem when future booster shots become available? The main piece of advice that I can give is to talk to a trusted medical professional first. I stress the word trusted because of the medical climate we are in now. Specifically women (both cis and trans) of color.

Skip the primary care physician with these concerns and go straight to a gynecologist or specialist. Especially if you already struggle with gynecological ailments. Finally, you know your body best. Get a second opinion if necessary. Only time will tell the truth about the shot. Unfortunately, we have to make the best decisions with the minuscule information we are given. Letting fear guide the decision-making is never helpful. 

Sources

VERIFY: Did your menstrual cycle change after the COVID-19 vaccine? Here’s what doctors have to say

Reports of menstrual cycle changes after COVID vaccine highlight issues with clinical trials

Undie-Fined

Undie-Fined

Add comment

Donate

YES, I want to help The DC Voice Change the Narrative!

Most popular

Most discussed

HTML Snippets Powered By : XYZScripts.com